• Users Online: 105
  • Print this page
  • Email this page
CASE REPORT
Year : 2014  |  Volume : 4  |  Issue : 1  |  Page : 45-48

Topiramate-induced bilateral secondary angle closure and myopia shift☆


Department of Ophthalmology, Taipei City Hospital, Taipei, Taiwan

Correspondence Address:
Shiow-Wen Liou
Department of Ophthalmology, Taipei City Hospital, RenAi Branch, Number 10, Section 4, Renai Road, Daan District, Taipei City 10629
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.1016/j.tjo.2012.12.005

Rights and Permissions

A 41-year-old female with a history of migraine had no previous ocular problems except myopia with spherical refraction of −2.25 D OD and −1.75 D OS. She experienced sudden onset of bilateral blurred vision, ocular fullness sensation, and headache after undergoing topiramate therapy for 7 days (50 mg/ day). Her visual acuities with the presenting glasses were 20/200 OD and 20/50 OS. Intraocular pressures (IOPs) were 44 mmHg OD and 49 mmHg OS, respectively. Autorefraction measurement showed spherical refraction of −5.25 D OD and −4.75 D OS. Best-corrected visual acuities were 20/20 for both oculus dexter (OD) and oculus sinister (OS). Slit-lamp examination revealed bilateral conjunctival chemosis, very shallow anterior chambers, forward displacement of lens–iris diaphragm, round and sluggishly reacting pupils, and closed angles on gonioscopy. A B-scan ultrasound displayed choroidal thickening in both eyes. An ultrasound biomicroscopy demonstrated bilateral 360° ciliochoroidal effusions with forward rotation of ciliary body but no pupillary block. Impression of topiramate-induced bilateral angleclosure glaucoma and acute myopic shift was recorded. She was advised to discontinue topiramate immediately and was administered antiglaucoma medication and mydriatics. Two days later, IOP returned to normal limits and myopic shift resolved after 1 week. Her visual acuity with previous glasses improved to 20/20 OU. In addition, choroidal effusions also subsided gradually. The presented case highlights the possible side effects of topiramate, offers management and suggestion for such a condition, and brings awareness to sulfa drug complications.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1200    
    Printed43    
    Emailed0    
    PDF Downloaded92    
    Comments [Add]    

Recommend this journal